Get Help Today. (800) 516-4357

Hallucinogen Overdose: Signs, Symptoms & What to Do

Hallucinogens alter critical chemicals within the brain, changing your perception and mood. Multiple drugs fit within this class, including LSD, magic mushrooms, and mescaline. Several of them can cause overdose.

Struggling with Addiction? Get Help Now

Hallucinogen overdose is painful and confusing. It rarely causes death, but your discomfort could cause you to relapse to drugs. 

Can Hallucinogens Cause an Overdose?

The hallucinogen drug class is large and filled with disparate drugs that work differently. Almost all drugs considered hallucinogens can cause an overdose. 

Are you or someone you know struggling with addiction?

An overdose is caused by a large amount of drugs that overwhelm the body’s natural processes. Hallucinogens work directly on chemical messengers that regulate core features, including your blood pressure and heartbeat. Take too much, and your body can’t control these systems, and an overdose occurs. 

It’s impossible to determine how much of any given hallucinogen can cause an overdose. Some people can tolerate very large doses, and others cannot. 

Additionally, hallucinogens can come with strength variations. An amount you bought from one dealer could be stronger than the version you purchased from another. There is no way to know for sure what you are taking or what to expect when you buy hallucinogens on the street. 

Overdose Signs & Symptoms You Should Know

While all hallucinogens are different, most share common withdrawal symptoms.

A large dose of drugs like PCP or ketamine can result in the following symptoms:

  • Slow breathing rates
  • Convulsions
  • Seizures

Hallucinogens can also trigger a “bad trip,” in which the person experiences difficult or unpleasant audible, visual, or tactile hallucinations. These episodes aren’t technically considered overdoses, but they can be terrifying. 

Hallucinogen Overdose Risk Factors

Anyone who uses hallucinogens can overdose when taking too much. Some people have higher risks.

You could face additional hallucinogen overdose odds if you have the following characteristics:

  • Regular use of large doses
  • Switching between hallucinogen types frequently
  • Taking more hallucinogens before your first dose has worn off
  • Using hallucinogens at parties when you’re not tracking doses carefully
  • Mixing hallucinogens with other substances of abuse

Anyone who buys drugs from street dealers could overdose, but hallucinogens aren’t always to blame. Experts say street drugs are often contaminated with the strong opioid fentanyl, capable of inducing a life-threatening overdose in seconds. Fentanyl is odorless, colorless, and tasteless, so it’s impossible to know that you’ve taken a tainted dose until it’s too late.

What to Do During a Hallucinogen Overdose

If you suspect someone is struggling with a hallucinogen overdose, call 911 immediately. Tell the operator what you think the person took, and explain the symptoms you’re observing. Follow the operator’s instructions and wait until help arrives. 

Treatment varies by drug type, but doctors have several options available. They include the following:

  • Activated charcoal 
  • Benzodiazepines (like lorazepam) to help with agitation or psychosis 
  • Beta blockers for heart abnormalities 

You can’t administer these drugs yourself or get them from a pharmacy without a prescription. It’s best to call for emergency help and let the professionals treat the person.

Medical teams can also run sophisticated testing panels to detect other substances within the person’s blood. If they find something like fentanyl, they can use medications to immediately reverse the overdose. 

If you think you’ve taken too much and are overdosing, find someone to stay with you and have that person call 911 for you. Never try to drive while you’re struggling with overdose symptoms. Let someone close to you stay in control while you get the help you need.

Updated January 19, 2024
Resources
  1. Hallucinogens: Drug Fact Sheet. (April 2020). Drug Enforcement Administration.
  2. LSD and Hallucinogen Overdose. Quick Medical Diagnosis and Treatment 2022.
  3. Psychedelic and Dissociative Drugs. (April 2023). National Institute on Drug Abuse.
  4. LSD Overdoses: Three Case Reports. (January 2020). Journal of Studies on Alcohol and Drugs.
  5. New Study Estimates Over 5.5 Million U.S. Adults Use Hallucinogens. (August 2022). ScienceDaily.
  6. Years of Life Lost to Unintentional Drug Overdose Rapidly Rising in the Adolescent Population, 2016–2020. (March 2023). Journal of Adolescent Health.
  7. Neurotoxicology Syndromes Associated With Drugs of Abuse. (November 2020). Neurologic Clinics.
Take The Next Step Now
Call Us Now Check Insurance